Puerto Rico, 2015

Rip Current in Puerto Rico, May 9, 2015

May 9, 2015 · NWS SJU · 1 event in 1 county or zone

Surface high pressure north of the region maintained moderate to fresh trade winds. Buoys indicated seas of 4 to 5 feet across Caribbean and Atlantic waters.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Surface high pressure north of the region maintained moderate to fresh trade winds. Buoys indicated seas of 4 to 5 feet across Caribbean and Atlantic waters. Small craft operators were urged to exercise caution.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 9, 6:07 AM AST, 4 hours 26 minutes earlier.

Area forecast discussion, May 9, 6:07 AM AST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
607 AM AST SAT MAY 9 2015

.SYNOPSIS...MID TO UPPER LEVEL RIDGE WILL CONTINUE TO HOLD
THROUGH TUESDAY...WEAKENING AS DEEPENING UPPER LEVEL TROUGH
AMPLIFIES OVER THE WESTERN ATLANTIC AND REACH THE LOCAL AREA BY
WEDNESDAY. SFC HIGH OVER THE CENTRAL ATLANTIC WILL CONTINUE TO
GENERATE MODERATE TO FRESH TRADE WINDS THRU AT LEAST MID WEEK.

&&

.DISCUSSION...SATELLITE IMAGES INDICATED A BAND OF HIGH CIRRUS
CLOUDS EXTENDING FROM THE CARIBBEAN WATERS ACROSS ALL LOCAL
ISLANDS INTO THE ATLANTIC WATERS. SHOWER ACTIVITY OVER LAND AREAS
OVERNIGHT WAS VERY LIMITED...WITH A FEW AND BRIEF SHOWERS DETECTED
OVER ISOLATED AREAS OF EASTERN PR. HOWEVER...BY EARLY MORNING
ISLD-SCT SHOWERS MOVING WITH THE TRADE WINDS WERE DETECTED BY THE
TERMINAL DOPPLER RADAR OVER THE ATLANTIC WATERS WITH A FEW OF THEM
PASSING NEAR THE COAST OF THE NORTHERN USVI. FOR THE REST OF THE
MORNING HOURS A FEW OF THESE SHOWERS COULD REACH PARTS OF THE USVI
AND SECTIONS OF EASTERN PR...BUT RAINFALL WILL NOT BE SIGNIFICANT. A
RELIEF FROM SAHARAN DUST IS EXPECTED AT LEAST UNTIL TUESDAY WHEN
MODELS SUGGEST A NEW INCURSION OF THE SAHARAN AIR LAYER.

MID TO UPPER CIRRUS CLOUDS WILL CONTINUE OVER THE AREA. MID LEVEL
RIDGE CONTINUES TO HOLD BUT AT THE SAME TIME SLOWLY WEAKEN...THE
CAP INVERSION WILL NOT BE AS STRONG AS THE PAST FEW DAYS AND WILL
ALLOW FOR PWAT VALUES TO SLOWLY INCREASE EACH DAY.
THEREFORE...ISLD TO SCT SHOWERS CAN BE EXPECTED DURING THE
OVERNIGHT/EARLY MORNING HOURS PERIOD ACROSS THE WATERS AND THE
WINDWARD AREAS OF THE ISLANDS FOLLOWED BY AFTERNOON SHALLOW
CONVECTION OVER WESTERN PR EACH DAY. CONDITIONS WILL BE MONITORED
AS UPPER TROUGH MOVES OVER THE AREA BY MID WEEK AND INCREASES THE
CHANCES FOR SHOWERS AND ISLD TSTMS.

&&

.AVIATION...MAINLY DRY BUT WITH SCT-BKN MID-HIGH LEVEL CLOUD DECK.
WINDY WITH EAST WINDS 15G25KT.

&&

.MARINE...SURFACE HIGH PRESSURE NORTH OF THE REGION WILL MAINTAIN MODERATE
TO FRESH TRADE WINDS INTO MID NEXT WEEK. BUOYS ARE INDICATING
SEAS OF 4-5 FEET ACROSS THE CARIBBEAN AND ATLANTIC WATERS. RINCON
BUOY 41115 WAS AT 2 FEET JUST BEFORE 5 AM AST AND IS EXPECTED TO
CONTINUE BELOW 3 FEET THRU THE FCST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  77  89  77 /  20  20  20  20
STT  87  77  86  77 /  20  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

64/13
Hazardous weather outlook, May 9, 5:36 AM AST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
536 AM AST SAT MAY 9 2015

AMZ710>745-PRZ001>013-100945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
536 AM AST SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT MOST ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON SUNDAY AT MOST
ATLANTIC BEACHES. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-100945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
536 AM AST SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ON EAST FACING BEACHES OF
SAINT CROIX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON SUNDAY ON EAST
FACING BEACHES OF SAINT CROIX. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northwest

When
May 9, 10:33 AM AST
Where
Northwest forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 29-year old man from Poland and professor at University of Puerto Rico was carried away by rip currents ad Guajataca Beach in the county line between Quebradillas and Isabela.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northwest2015-05-0929MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574291.